Idaho, 2016

Heavy Snow and Winter Weather in Idaho, March 28, 2016

March 28, 2016 · NWS OTX · 2 events in 1 county or zone

A small and compact spring weather system brought localized heavy snowfall to parts of North Idaho. Snow began just after midnight and continued to fall during the early morning hours before diminishing and ending near 7AM PDT.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A small and compact spring weather system brought localized heavy snowfall to parts of North Idaho. Snow began just after midnight and continued to fall during the early morning hours before diminishing and ending near 7AM PDT. The highest reported snowfall total was 4.5 inches and it was reported to have occurred 1 mile south southwest of Rathdrum, Idaho...otherwise 3 inches of snow 10 miles south of Coeur d' Alene, Idaho was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 27, 9:35 PM PST, 2 hours 26 minutes earlier.

Area forecast discussion, Mar 27, 9:35 PM PST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1035 PM PDT SUN MAR 27 2016

.SYNOPSIS...
The threat of showers will persist into tonight and Monday with
snow levels possibly lowering to the valley floors by Monday
morning. Slushy snow accumulations will be possible for the
Monday morning commute across extreme eastern Washington and in
the central to northern Panhandle and mainly for elevations above
above 2000 feet. Dry weather will return to the region on Tuesday
and linger through Saturday. Sunday and Monday another wet weather
system will be possible.

&&

.DISCUSSION...
Evening update to adjust PoPs and weather across the eastern half
of the forecast area and to remove the thunderstorm wording in the
zones. Now that it is after sunset, convection has diminished but
there is an area of precipitation that is a concern. A spotter in
Deer Lake reported a quick half inch of snow fell as an area of
higher radar reflectivities moved across that location. This area
of rain/snow is slowly headed for the Spokane metro area as of 8
pm. There are few webcams under the core of higher reflectivities
but one shows snow accumulating on pine trees but not on roadways.
Temperatures are currently in the low 40s but the heavy precip
could quickly knock it down a few degrees. Still believe that any
snow for Spokane and vicinity will either not accumulate on
roadways or will not last long if it does. /Kelch

&&

.AVIATION...
06Z TAFS: Expect MVFR conditions for KGEG/KSFF/KCOE through about
08Z as an area of light to moderate rain slowly tracks over the
area. Conditions will deteriorate for eastern TAF sites after
10-12z as -RA transitions to -SN overnight. KEAT may get missed
by precipitation and KMWH will be on the western edge. For the
remainder of the forecast area expect increasing chances for snow
or a rain/snow mix between 10-18z with conditions dropping to
MVFR cigs/vsby. Expect improving conditions after 18Z but
scattered showers will again develop in the afternoon then
diminish after sunset. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        33  46  34  54  35  57 /  80  70  30  10   0   0
Coeur d'Alene  32  45  32  53  33  56 /  90  70  40  10   0   0
Pullman        31  43  32  54  34  56 /  50  60  20  10  10   0
Lewiston       34  50  35  59  37  59 /  30  30  10  10  10   0
Colville       33  54  32  59  32  63 /  90  40  20  10   0   0
Sandpoint      33  45  31  51  31  55 / 100  80  50  10   0   0
Kellogg        31  41  31  50  31  54 /  90  70  40  10  10   0
Moses Lake     34  57  35  63  35  65 /  20  30  10  10  10   0
Wenatchee      36  57  37  61  40  64 /  20  10  10   0  10   0
Omak           34  57  35  60  34  64 /  30  20  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Mar 27, 7:39 AM PST, 16 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
839 AM PDT SUN MAR 27 2016

IDZ002-003-026-027-WAZ031>036-041-043-044-281545-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
839 AM PDT SUN MAR 27 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time.

IDZ001-004-WAZ037-038-042-281545-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
839 AM PDT SUN MAR 27 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Light to moderate snow will be possible over the mountain passes
today and into tonight. There is also chance that light
accumulating snows will develop over the valleys of extreme
northeast Washington and north Idaho. Motorists with holiday
travel plans should prepare for the possibility of winter driving
conditions especially over the mountain passes.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Coeur D'Alene Area

When
March 28, 12:01 AM PST to 7:00 AM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Trained Spotter
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

A trained spotter reported 4.5 inches of snow 1 mile south southwest of Rathdrum, Idaho.

Winter Weather, Coeur D'Alene Area

When
March 28, 12:01 AM PST to 7:00 AM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Trained Spotter
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

A trained spotter reported 3 inches of snow 10 miles south of Coeur d' Alene, Idaho.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616761, 616762.